Alert archive / South Dakota / Freeze Warnings in 2018

Freeze Warning 3, NWS Sioux Falls, SD

October 11, 201815 counties in South Dakota; 8 counties in Minnesota; 10 counties in Iowa

NWS Sioux Falls, SD issued this freeze warning at Oct 11, 2018, 3:35 AM CDT for 15 counties in South Dakota; 8 counties in Minnesota; 10 counties in Iowa. It took effect at Oct 12, 2018, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2018, 3:35 AM CDT (08:35 UTC)
In effect from
Oct 12, 2018, 1:00 AM CDT
Expired
Oct 12, 2018, 9:00 AM CDT
In force
8 hr
Issued by
NWS Sioux Falls, SD
All 33 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Brule County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 9 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WWUS73 KFSD 110835
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
335 AM CDT Thu Oct 11 2018

SDZ052>062-064>067-111645-
/O.NEW.KFSD.FZ.W.0003.181012T0600Z-181012T1400Z/
/O.CON.KFSD.FZ.W.0002.000000T0000Z-181011T1400Z/
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Douglas-Hutchinson-Turner-Lincoln SD-
335 AM CDT Thu Oct 11 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY...

The National Weather Service in Sioux Falls has issued a Freeze
Warning, which is in effect from 1 AM to 9 AM CDT Friday. 

* TEMPERATURE...Widespread low temperatures around freezing this
  morning, and near or below freezing Friday morning.

* IMPACTS...Sensitive vegetation can be killed if not covered or
  brought indoors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

IAZ001>003-012>014-020>022-032-MNZ071-072-080-081-089-090-097-098-
111645-
/O.NEW.KFSD.FZ.W.0003.181012T0600Z-181012T1400Z/
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-
335 AM CDT Thu Oct 11 2018

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY...

The National Weather Service in Sioux Falls has issued a Freeze
Warning, which is in effect from 1 AM to 9 AM CDT Friday. 

* TEMPERATURE...Widespread low temperatures near or below freezing 
  Friday morning.

* IMPACTS...Sensitive vegetation can be killed if not covered or
  brought indoors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

NEZ013-014-SDZ038>040-050-063-068>071-111400-
/O.CON.KFSD.FZ.W.0002.000000T0000Z-181011T1400Z/
Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Charles Mix-
Bon Homme-Yankton-Clay SD-Union-
335 AM CDT Thu Oct 11 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...Widespread low temperatures around freezing this
  morning.

* IMPACTS...Sensitive vegetation can be killed if not covered or
  brought indoors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
5 follow-up statements
027 
WWUS73 KFSD 111404
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
904 AM CDT Thu Oct 11 2018

SDZ052>062-064>067-112215-
/O.EXP.KFSD.FZ.W.0002.000000T0000Z-181011T1400Z/
/O.CON.KFSD.FZ.W.0003.181012T0600Z-181012T1400Z/
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Douglas-Hutchinson-Turner-Lincoln SD-
904 AM CDT Thu Oct 11 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
FRIDAY...
...FREEZE WARNING FOR THIS MORNING HAS EXPIRED...

* TEMPERATURE...Widespread low temperatures near or below 
  freezing Friday morning. 

* IMPACTS...Sensitive vegetation can be killed if not covered or 
  brought indoors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

NEZ013-014-SDZ038>040-050-063-068>071-111515-
/O.EXP.KFSD.FZ.W.0002.000000T0000Z-181011T1400Z/
Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Charles Mix-
Bon Homme-Yankton-Clay SD-Union-
904 AM CDT Thu Oct 11 2018

...FREEZE WARNING HAS EXPIRED...

Temperatures will continue to warm through the morning.

$$

IAZ001>003-012>014-020>022-032-MNZ071-072-080-081-089-090-097-098-
112215-
/O.CON.KFSD.FZ.W.0003.181012T0600Z-181012T1400Z/
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-
904 AM CDT Thu Oct 11 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
FRIDAY...

* TEMPERATURE...Widespread low temperatures near or below 
  freezing Friday morning. 

* IMPACTS...Sensitive vegetation can be killed if not covered or 
  brought indoors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
430 
WWUS73 KFSD 111752
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1252 PM CDT Thu Oct 11 2018

IAZ001>003-012>014-020>022-032-MNZ071-072-080-081-089-090-097-098-
SDZ052>062-064>067-120200-
/O.CON.KFSD.FZ.W.0003.181012T0600Z-181012T1400Z/
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-
Lincoln SD-
1252 PM CDT Thu Oct 11 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
FRIDAY...

* TEMPERATURE...Widespread low temperatures in the upper 20s to
  near 30.  

* IMPACTS...Sensitive vegetation can be killed if not covered or 
  brought indoors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
325 
WWUS73 KFSD 111952
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
252 PM CDT Thu Oct 11 2018

IAZ001>003-012>014-020>022-032-MNZ071-072-080-081-089-090-097-098-
SDZ052>062-064>067-121400-
/O.CON.KFSD.FZ.W.0003.181012T0600Z-181012T1400Z/
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-
Lincoln SD-
252 PM CDT Thu Oct 11 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
FRIDAY...

* TEMPERATURE...Widespread low temperatures in the upper 20s to 
  near 30. 

* IMPACTS...Sensitive vegetation can be killed if not covered or 
  brought indoors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
687 
WWUS73 KFSD 120223
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
923 PM CDT Thu Oct 11 2018


IAZ001>003-012>014-020>022-032-MNZ071-072-080-081-089-090-097-098-
SDZ052>062-064>067-121030-
/O.CON.KFSD.FZ.W.0003.181012T0600Z-181012T1400Z/
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-
Lincoln SD-
923 PM CDT Thu Oct 11 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
FRIDAY...

* TEMPERATURE...Widespread low temperatures in the upper 20s to 
  near 30. 

* IMPACTS...Sensitive vegetation can be killed if not covered or 
  brought indoors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
348 
WWUS73 KFSD 120934
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
434 AM CDT Fri Oct 12 2018

IAZ001>003-012>014-020>022-032-MNZ071-072-080-081-089-090-097-098-
SDZ052>062-064>067-121400-
/O.CON.KFSD.FZ.W.0003.000000T0000Z-181012T1400Z/
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-
Lincoln SD-
434 AM CDT Fri Oct 12 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...Widespread low temperatures in the upper 20s to 
  near 30. 

* IMPACTS...Sensitive vegetation can be killed if not covered or 
  brought indoors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this freeze warning went out at Oct 10, 10:53 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Oct 10, 10:53 PM CDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1053 PM CDT Wed Oct 10 2018

.SHORT TERM...(This evening through Thursday)
Issued at 403 PM CDT Wed Oct 10 2018

The upper level low continues to drift across northeastern/east
central SD late this afternoon, and will slide northeastward into
Canada by Thursday morning. Radar/obs are still indicating a little
light rain/drizzle mainly from Interstate 90 northward, and this
precipitation is expected to diminish through the afternoon and
early evening, exiting over southwestern MN by mid evening. Clouds
will be slow to decrease overnight, with the better chances over
south central SD into the MO River Valley. At the same time, gusty
northwesterly winds will only gradually diminish from the west as
the surface low moves away and the gradient relaxes. Both these
factors will play a role in how cold it gets tonight, so the low
temperature forecast is rather tricky. With the expectation that
clouds will begin to decrease in the west and winds will slowly die
down, locales west of Interstate 29 have the potential to drop into
the upper 20s. To the east where clouds will be more abundant and
winds will be stronger, anticipate temperatures to remain in the
lower 30s. Based on this and in coordination with surrounding
offices, elected to issue a Freeze Warning for all counties from
Interstate 29 and westward.

Surface high pressure will build over the area on Thursday. With the
gradient relaxing further, winds will continue to taper downward
through the day. Clouds will decrease from west to east, though
portions of southwestern MN may remain cloudy into the late
afternoon. It will remain cool with highs around 40 through the
Highway 14 corridor to the mid 40s in the MO River Valley.

.LONG TERM...(Thursday night through Wednesday)
Issued at 403 PM CDT Wed Oct 10 2018

The theme for the end of the week into the beginning of next week
will be a drying conditions and temperatures below normal.

Clouds will increase on Thursday evening out ahead of the next
shortwave to affect the area. This feature will slide out of the
Northern Rockies on Thursday night, tracking through the Northern
Plains on Friday. All models develop precipitation over the
southwestern portions of our CWA late Thursday night, focused
through south central SD and the MO River Valley. Low temperatures
are again a bit tricky with cloud cover and an evolving southerly
low level flow, and while readings may touch on freezing over that
area at some point in the night, think temperatures will warm
slightly by the time the precipitation comes in. Temperatures aloft
will be cold enough to support snow, but do not expect much in the
way of accumulation as temperatures warm into the mid 30s by Friday
morning. The better chances will be over parts of south central SD
where a few tenths could accumulate. With weak warm air advection,
Friday will slightly warmer in the afternoon with highs in the mid
to upper 40s.

After that, any precipitation chances look minimal through the
beginning of next week. A frontal boundary will slide across the
area on Saturday, and with enhanced mixing there will be a brief
warm up as highs climb into the lower 50s. This front will usher in
much cooler air for Sunday with highs mainly in the mid and upper
30s. Some small relief in sight for the beginning of next week with
a gradual warming trend as highs climb into the 40s and 50s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1048 PM CDT Wed Oct 10 2018

A few flurries will linger for a few hours tonight, mainly across
the central portion of the forecast area near I-29. Activity will
be light enough that visibility reductions are not expected.
Otherwise, MVFR ceilings will continue through much of the
overnight hours, however some gradual improvement is expected to
arrive late tonight into Thursday morning. Most locations should
be VFR by 18z, but lower ceilings may linger longer across
portions of southwest Minnesota. Mid and high clouds will be on
the increase Thursday evening with the approach of the next system
from the west, late in the TAF period. Right now low ceilings and
any precipitation will hold off for TAF locations.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Freeze Warning until 9 AM CDT Thursday for SDZ038>040-050-
     052>071.

MN...None.
IA...None.
NE...Freeze Warning until 9 AM CDT Thursday for NEZ013-014.

&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...
Hazardous weather outlook, Oct 10, 5:14 AM CDT, 22 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
514 AM CDT Wed Oct 10 2018

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-NEZ013-
014-SDZ056-060>062-065>071-111015-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Dixon-Dakota-Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner-
Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
514 AM CDT Wed Oct 10 2018

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Temperatures may fall to around freezing late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Overnight lows may again fall below freezing along and north of I-90
Thursday night and across the entire area on Saturday and Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-SDZ039-040-053>055-058-059-063-064-111015-
Lincoln MN-Lyon MN-Kingsbury-Brookings-Sanborn-Miner-Lake-Aurora-
Davison-Charles Mix-Douglas-
514 AM CDT Wed Oct 10 2018

This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Rain may mix with or change to snow later today. Any snowfall
accumulations are expected to be less than an inch.

Temperatures may fall to below freezing late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Overnight lows may again fall below freezing along and north of I-90
Thursday night and across the entire area on Saturday and Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-057-111015-
Gregory-Brule-
514 AM CDT Wed Oct 10 2018

This Hazardous Weather Outlook is for south central South Dakota.

.DAY ONE...Today and tonight.

Light snow is expected to continue this morning before ending by
early this afternoon. Additional accumulations of up to 2 inches are
expected with the highest snowfall amounts at higher elevations away
from the Missouri River.

Temperatures may fall to below freezing late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There will be another chance of snow or a mix of rain and snow on
Thursday night.  Little accumulation is expected.

Overnight lows are expected to fall below freezing Saturday and
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-052-111015-
Beadle-Jerauld-
514 AM CDT Wed Oct 10 2018

This Hazardous Weather Outlook is for central South Dakota and east
central South Dakota.

.DAY ONE...Today and tonight.

Snow will continue into mid afternoon across the area with up to 3
inches of snow expected. The heaviest snowfall will be at higher
elevations west of the James River.

Temperatures may fall to below freezing late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Overnight lows may again fall below freezing along and north of I-90
Thursday night and across the entire area on Saturday and Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Schumacher

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 12:47 AM CDTRiver Flood WarningFSDMinnehaha32 hr
Oct 11, 2:15 AM CDTRiver Flood WarningFSDLincoln48 hr
Oct 11, 4:38 AM CDTRiver Flood WarningFSDLincoln67 hr
Oct 11, 4:38 AM CDTRiver Flood WarningFSDUnion10 days
Oct 11, 4:38 AM CDTRiver Flood WarningFSDBon Homme47 days
Oct 11, 7:03 AM CDTRiver Flood WarningFSDMinnehaha44 hr
Oct 11, 7:03 AM CDTRiver Flood WarningFSDTurner5 days
Oct 11, 7:03 AM CDTRiver Flood WarningFSDClay5 days
Oct 10, 11:12 PM CDTRiver Flood WarningFSDLyon51 hr

Nearby

Freeze Warnings in South Dakota, 2018Freeze Warnings in Iowa, 2018Freeze Warnings in Minnesota, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.